Thunderstorm Wind, Russell
- When
- May 25, 8:22 PM CST to 8:23 PM CST
- Where
- Russell County, Gorham
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.880, -99.020
The time of the event is based on radar.
Severe thunderstorms that developed over the Western Plains evolved into a convective complex of storms as they surged east toward Central Kansas late that evening. 25 inch diameter hail as well as 60 to 70 mph winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Severe thunderstorms that developed over the Western Plains evolved into a convective complex of storms as they surged east toward Central Kansas late that evening. One thunderstorm that moved east into Russell County, Kansas was especially powerful as it produced 2.00 and 2.25 inch diameter hail as well as 60 to 70 mph winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 25, 5:26 PM CST, 2 hours 56 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 626 PM CDT Thu May 25 2017 .SHORT TERM...(This evening through Sunday night) Issued at 305 PM CDT Thu May 25 2017 Main focus: Thunderstorm/Severe weather potential into the holiday weekend. A weak mid-level shortwave over Colorado this afternoon, will traverse east-northeastward across northwestern Kansas this evening, reaching the corn belt by daybreak Friday. Initial Gulf moisture return into Kansas will be meager ahead of this feature tonight, as supported by latest observational trends. Therefore, a strong elevated mixed layer is likely to keep the majority of the forecast area dry tonight. Strong-severe storms moving off of the central High Plains late this afternoon, may form into an MCS cluster or two with east-northeastward propagation. It is possible that some of this activity may reach as far east as the I-70 corridor in central Kansas this evening/overnight (with a marginal wind/hail threat), supported by a weak southerly low-level jet and cold pool development. However, storm probabilities appear higher in northwest Kansas and southwestern Nebraska. Friday-Saturday: A cold front will drop southward behind the departing weak shortwave, reaching from central Missouri to central Oklahoma by late Friday afternoon. The strong elevated mixed layer should provide plenty of convective inhibition during Friday into Friday evening. Severe storms are expected to initiate over over the central High Plains Friday afternoon/evening, propagating eastward as an MCS, along a similar path Friday night, across northern Kansas/southern Nebraska. This could affect counties in north- central Kansas, with strong-severe wind gusts and hail. A warm front is progged to develop over southeast Kansas early Saturday morning, moving into Missouri by Saturday afternoon. Another cold frontal surge is expected Saturday afternoon in association with the main upper trough sliding out across the Plains. Strong- extreme instability and strong deep-layer shear is progged over south-central and especially southeast Kansas ahead of the cold front. There is some indication of a few quasi-elevated severe storms developing near the warm front Saturday morning in southeast Kansas, which would pose a threat of large to very large hail. This is highly conditional on sufficient 850 convergence and isentropic ascent getting parcels to their LFC, to break through a stubborn cap. Barring even morning elevated storms, there is still some possibility that sufficient convergence could materialize along the cold front and any frontal/outflow intersections during the afternoon in southeast Kansas, providing convective initiation for a few organized severe storms. Although confidence is lower than average regarding the details on convection initiation and timing for Saturday, any storms that manage to develop could have strong impacts in the southeast part of the state. Slightly cooler and drier air will infiltrate the region behind the front on Sunday. .LONG TERM...(Monday through Thursday) Issued at 305 PM CDT Thu May 25 2017 An amplified upper level pattern to begin this extended period relaxes some toward Wednesday/Thursday. A deep upper trough over the Great Lakes to the Tennessee Valley early in the week, should keep the rich Gulf moisture down over the coastal states. The upper low over the Great Lakes is progged to weaken and lift northeast by Thursday. This should allow for southern return flow and increased moisture from the Gulf up into Kansas by Thursday. Will maintain slight chances of showers/storms Tuesday into Tuesday night, with the medium range models hinting at a weak front dropping into the region with a mid-level baroclinic zone also present. Perhaps better chances of showers/storms by late in the week. Temperatures will be near seasonal climatology during the period. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 625 PM CDT Thu May 25 2017 A few storms/showers will move into central Kansas this evening otherwise expecting dry weather conditions for remainder of the night. Meanwhile southerly winds will gradually shift to the north during the day on Friday as surface low pressure slides eastward across Oklahoma. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 62 84 65 83 / 0 10 10 30 Hutchinson 61 82 62 80 / 10 10 10 30 Newton 61 82 63 80 / 10 0 10 30 ElDorado 62 84 64 82 / 10 10 10 30 Winfield-KWLD 64 86 65 85 / 0 10 10 20 Russell 58 80 59 75 / 40 10 30 30 Great Bend 58 80 60 76 / 30 10 20 30 Salina 60 82 62 80 / 20 0 20 30 McPherson 60 82 62 80 / 20 0 10 30 Coffeyville 64 87 66 86 / 10 10 20 40 Chanute 62 85 65 84 / 10 10 10 40 Iola 62 84 64 83 / 10 10 10 40 Parsons-KPPF 63 86 66 85 / 10 10 20 40 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...JMC LONG TERM...JMC AVIATION...CDJ
Hazardous Weather Outlook National Weather Service Wichita KS 855 PM CDT Thu May 25 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-270200- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 855 PM CDT Thu May 25 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Minor flooding continues on the Cow Creek near Hutchinson. Please refer to the River Flood Statement for more details. Storms will affect portions of Central Kansas tonight. A few strong to severe storms, with wind gusts of 50 to 60 mph and quarter sized hail is possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Severe thunderstorms developing across the High Plains Friday afternoon and evening, may impact portions of Central Kansas near and north of the Interstate 70 corridor late Friday night. Large hail and damaging winds will be possible with the strongest activity. There is an enhanced risk of severe thunderstorms across southeast Kansas Saturday into early Saturday evening. The primary hazards will be very large hail and damaging winds, although some tornado potential may also exist. Another frontal boundary will stall in the area late Tuesday into Wednesday bringing a chance for a few strong storms to the area. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
Special Weather Statement National Weather Service Wichita KS 919 PM CDT THU MAY 25 2017 KSZ050-260245- Rice KS- 919 PM CDT THU MAY 25 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Rice County in central Kansas... * Until 945 PM CDT * At 917 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm over Chase, or 8 miles west of Lyons...moving east at 50 mph. Pea to dime size hail...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Lyons, Little River, Chase, Raymond and Silica. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issues by the National Weather Service. && LAT...LON 3847 9848 3852 9792 3827 9793 3826 9848 TIME...MOT...LOC 0218Z 253DEG 43KT 3834 9836 KLEINSASSER
The Dodge City radar (KDDC), 149 km away, was scanning. The volume nearest the first event began at 02:19 UTC.
3 thunderstorm wind, 2 hail. Local standard time, as filed.
The time of the event is based on radar.
The hail was reported along I-70. The time of the event is approximated from radar.
The 57-knot wind was measured by the ASOS at Russell Airport.
Hail 2.25 inches in diameter struck the east side of town. No damage was reported.
The trained spotter estimated 60 to 70 mph winds that were breaking off branches of unknown diameters.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 691679, 691677, 691680, 691678, 691681.